Medtronic Synchromed Infusion Pump Recall: Drug Overdose Risk
A recall has been issued for Medtronic SynchroMed infusion pumps due to design problems, which may lead to refill errors where doctors unknowingly miss the device and inject the drugs directly into the patient. This has resulted in hundreds of reported problems with the Medtronic SynchroMed pump, including at least eight deaths.
The FDA classified the Medtronic SynchroMed Infusion Pump recall as a Class I medical device recall this week, meaning that the infusion pump problems carry a reasonable probably of causing serious injury or death.
Last month, Medtronic, Inc. sent an “Urgent: Medical Device Correction” letter (pdf) to health care providers warning them that there was a chance that doctors trying to refill pumps implanted in patients could mistakenly inject the drugs directly into the patient’s subcutaneous tissue without knowing it. Known as a “pocket fill,” this could cause serious injury or death due to drug overdose or could cause the patient not to receive the proper amount of medication.
Learn More About Medtronic MiniMed lawsuits
Recalled Medtronic MiniMed insulin pumps have been linked to reports of hypoglycemia, hyperglycemia and other serious injuries.
According to Medtronic’s letter, there have been at least 351 reports of pocket fill problems involving the SynchroMed infusion pump from May 1996 to September 2010. Eight people have died and 270 required medical intervention due to a serious or life threatening injury. Another 58 events are known that did not cause serious injury and there were 15 events where Medtronic did not know the outcome.
Medtronic estimates, based on the reports, that about 1 in every 10,000 SynchroMed drug refill attempts by health care professionals result in a pocket fill. However, the company said the actual rate of occurrence could be much higher, because it is likely that the medical mistakes are under reported.
The recall affects the SynchroMed II Programmable Pump (model no. 8637), the SynchroMed EL Infusion System (model nos. 8626 and 8627) and Medtronic refill kits (model nos. 8551, 8555, 8561, 8562, 8564, 8565, and 8566). Refill kits for the Medtronic MiniMed Infusion Pumps are not affected.
Medtronic’s letter instructs doctors and other healthcare professionals using the affected medical devices to check needle placement within the pump septum during the drug refill. The needle must be inserted until it has reached the needle stop in the pump reservoir. In addition, health care professionals, patients and caregivers should be alert to signs of drug overdose, underdose, and withdrawal after every refill.
Any incidents related to the use of the affected pumps should be reported to the FDA’s MedWatch adverse event reporting program at www.fda.gov/MedWatch.
AlanMay 9, 2016 at 12:25 pm
I've had pump for 10+ years, one replacement in 09' and it just malfunctioned and nearly killed me, I was not aware of the recall until I woke up in hospital being treated for a severe opiate overdose. This was immediately after getting it refilled. Bill I'd like to discuss your incident and anyone else that has been a Medtronic SynchroMed II victim if you could share with me what you did after.
BillApril 6, 2015 at 4:33 pm
My wife has a Syncromed II infusion pump. In April 2013, she was given a replacement (her third scheduled one). Each refill with the new pump (from a visiting nurse) always leaked, the 1st time required an ER visit to monitor her (we have video of the leaking). Finally after about 5 leaking refills, her doctor replaced the pump Dec 1st, 2014 and noticed that there was approx 200cc of fluid in the [Show More]My wife has a Syncromed II infusion pump. In April 2013, she was given a replacement (her third scheduled one). Each refill with the new pump (from a visiting nurse) always leaked, the 1st time required an ER visit to monitor her (we have video of the leaking). Finally after about 5 leaking refills, her doctor replaced the pump Dec 1st, 2014 and noticed that there was approx 200cc of fluid in the pocket. After the new pump, she started having new problems, finally getting the dosages (or more), that she was supposed to. She then went into withdrawals when the pump ran dry early. I subsequently found out on my own from Google that there was a FDA recall about this is Jan. 2011 but we weren't notified, nor her doctor, who keeps recall notices from all vendors, but his Medtronic binder is empty. During the withdrawals, she wound up having to be hospitalized, drug-induced coma, respiratory failure, etc. Does she have a case?
RoyAugust 13, 2014 at 4:04 pm
Have had problems with too much medication left in pump at time of refill. Should have been 4.5 and it was 17.5 one month and the next month it was 9.5. Also Having times that I am not getting the pain relief that I would normally expect. What action should I take to resolve this issue?
ChristineFebruary 22, 2011 at 4:35 am
Does this mean I have to have my pump replaced?
More Top Stories
Philips CPAP recall lawsuit plaintiffs and defendants have developed protocols detailing how the sleep apnea machines should be preserved during the litigation.
The makers of Similac are asking a panel of federal judges to consolidate all lawsuits over claims the infant formula can cause necrotizing enterocolitis before a federal judge in Connecticut.
Discovery has begun for the first Paraquat Parkinson's disease lawsuits selected for bellwether trials.